Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Topeka, KS

May 4, 2015Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2015, 4:13 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2015, 4:13 PM CDT (21:13 UTC)
Expired
May 4, 2015, 4:25 PM CDT
In force
12 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS53 KTOP 042113
SVRTOP
KSC013-085-131-042200-
/O.NEW.KTOP.SV.W.0016.150504T2113Z-150504T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 500 PM CDT

* AT 410 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FAIRVIEW TO WILLIS TO WHITING...AND MOVING EAST AT  
30 MPH. ANOTHER STRONG STORM WAS DEVELOPING BETWEEN WETMORE AND 
CIRCLEVILLE...ALSO MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HORTON...HIAWATHA...HAMLIN...WILLIS...EVEREST AND ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3981 9537 3965 9541 3965 9556 3956 9557
      3951 9593 3959 9590 3970 9580 3986 9577
      3999 9550 4000 9544
TIME...MOT...LOC 2112Z 251DEG 27KT 3987 9565 3973 9554
          3956 9564

HAIL...<.75IN
WIND...60MPH

$$
1 follow-up statement
956 
WWUS53 KTOP 042125
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT MON MAY 4 2015

KSC013-085-131-042135-
/O.CAN.KTOP.SV.W.0016.000000T0000Z-150504T2200Z/
NEMAHA-JACKSON-BROWN-
425 PM CDT MON MAY 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR BROWN...NORTHERN JACKSON AND
SOUTHEASTERN NEMAHA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3981 9537 3965 9541 3965 9556 3956 9557
      3951 9593 3959 9590 3970 9580 3986 9577
      3999 9550 4000 9544
TIME...MOT...LOC 2125Z 251DEG 27KT 3990 9553 3976 9542
          3959 9552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:34 PM CDT, 39 minutes earlier.

Area forecast discussion, May 4, 3:34 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT Mon May 4 2015

.SHORT TERM...(This Evening through Tuesday)
Issued at 334 PM CDT MON MAY 4 2015

Subtle upper level waves continue to impact the forecast, with at
least one feature centered over central Nebraska early this
afternoon. Appears recent line of convection in MHK vicinity
resulted from lift with this wave. Front remains rather stationary
from near GCK to near FNB with pressure rises and falls flanking it
per 19Z objective analysis though convergence along it rather weak.
Dewpoints to around 60F and decent mid level lapse rates leading to
little convective inhibition for surface-based storms with CAPE near
1500 J/kg on the warm side of the front.

Short-range models again struggling with precip timing/location,
though not terribly surprising in this complicated regime.
Frontogenesis rather weak and not much obvious increasing mechanism
leads to lower than normal confidence in widespread convection along
the front. Could even see radar trends diminishing near it in the
next few hours as the Nebraska wave slowly moves off. Bottom line to
next few hours is a mid-range PoP forecast and will need to watch
for development across much of the area along and N of I-70 with
hail up to 1.5" and winds gusts near 60 mph the main concern in
modest shear. Model soundings rather similar with CAPE toward
"skinny" variety with mean flow vectors along the front for some
training/heavy rain potential. For overnight trends, south flow
taking hold well into the Northern Plains should help mix the front
north tonight, though short-range models have also been similar with
outflow sinking south into east central Kansas into the evening.
Have spread small PoPs south in kind with decreasing trends after
06Z. Drier air in the mid levels remains to be anticipated for the
central lesser concern for another day of elevated precip. There
remains a small indication for isolated storms into east central
Kansas where capping falls off in the afternoon and ahead of the
next wave in the west.

.LONG TERM...(Tuesday Night through Monday)
Issued at 334 PM CDT MON MAY 4 2015

Models continue to show a wet pattern for Tuesday night through
Sunday, and so there is little change from the previous forecast
in that there are chances for showers and thunderstorms through
the weekend. The better chances looks to be late Tuesday night and
Wednesday morning. There is good agreement in a well defined
shortwave lifting out across the central plains. This forcing
combined with little inhibition to deep moist convection is
expected to generate widespread precip. Initially Wednesday
morning deep layer shear is on the weak side with modest
instability. Therefore the main impact expected from these storms
is localized heavy rain. If skies can clear out and insolation
increase instability, the shear is progged to increase later in
the day. However think if this is to occur, it is more likely to
be along the dry line across southwestern KS.

Precip chances persist Wednesday night through Saturday as
southwest flow continues to bring vorticity maximum across the
area. Timing these features is a bit tricky so it is hard to get
to excited about raising POPs. Generally have kept chances for
rain in the 40 to 60 percent range.

Saturday night and Sunday may see the next better organized wave
lift out with the closed low. There remains some differences in
the model solutions with the track of the upper low and how much
energy comes out from the southern plains or whether the bulk of
vorticity remains to the west of the forecast area. With the
models showing deep layer shear increasing with the wave, there is
the potential for some organized severe storms. However this is
still a ways out and confidence in the details, especially the
timing of when storms are more likely, is low.

Finally the closed low kicks out Sunday night with cooler and
dryer air moving in for Monday. This should be the first
opportunity to begin drying out.

With little change in airmass, temps are expected to remain fairly
persistent through the weekend with lows around 60 and highs in
the mid 70s to near 80. The main question with temps is whether
there will be a period of insolation that allows temps to break
out or if cloud cover and precip keep temps cooler. Wednesday
still looks like the cooler day of the week anticipating clouds
and precip for much of the day. Temps trend cooler Sunday night
and Monday as cold air advection increases from the northwest.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON MAY 4 2015

Only minor changes to going forecast. Shifted VCTS concern one hour
later but confidence in any time or location seeing TS is too low
for inclusion. South winds increase late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, May 4, 3:49 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT MON MAY 4 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-052100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
349 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF A LINE FROM
COUNCIL GROVE TO TOPEKA. THE STRONGER STORMS COULD PRODUCE HAIL
BETWEEN 1 AND 1.5 INCHES WITH WIND GUSTS AROUND 60 MPH. THE THREAT
FOR SEVERE WEATHER WILL LAST INTO THE EVENING...AND MAY EXPAND
INTO EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE
STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND WIND OBSERVATIONS
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Special weather statement, May 4, 2:56 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT MON MAY 4 2015

KSZ023-042030-
POTTAWATOMIE-
256 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE
COUNTY...

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONAGA AND HAVENSVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3946 9603 3945 9604 3940 9639 3952 9645
      3957 9619 3957 9611
TIME...MOT...LOC 1956Z 243DEG 26KT 3949 9631
Local storm report, May 4, 3:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     3 NE HAVENSVILLE        39.54N 96.04W
05/04/2015  E60 MPH          POTTAWATOMIE       KS   STORM CHASER

&&

BYRNE
Special weather statement, May 4, 3:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT MON MAY 4 2015

KSZ021-022-035-036-042115-
CLAY-DICKINSON-GEARY-RILEY-
354 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RILEY...SOUTHERN CLAY...
NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES...

THROUGH 415 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN RILEY...SOUTHERN
CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THAT THESE STORMS ARE
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WIND GUSTS UP
TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ABILENE...CHAPMAN...MANHATTAN AIRPORT...MILFORD...JUNCTION
CITY...RILEY...OGDEN...LEONARDVILLE...KEATS...WAKEFIELD AND
MANHATTAN.

MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 319 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3924 9737 3941 9672 3933 9667 3932 9664
      3931 9666 3929 9664 3925 9658 3924 9659
      3924 9657 3920 9654 3920 9656 3918 9656
      3919 9653 3906 9644 3877 9738
TIME...MOT...LOC 2052Z 240DEG 30KT 3896 9721

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 4, 3:08 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie52 min
May 4, 3:54 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley21 min
May 4, 3:57 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha27 min
May 4, 4:16 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley29 min
May 4, 4:45 PM CDTSpecial Weather StatementTOPClay30 min
May 4, 4:54 PM CDTSpecial Weather StatementTOPDickinson21 min
May 4, 4:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson32 min
May 4, 4:59 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
May 4, 5:29 PM CDTSpecial Weather StatementTOPGeary31 min
May 4, 5:31 PM CDTSpecial Weather StatementTOPPottawatomie29 min
May 4, 5:34 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha, Pottawatomie3 hr
May 4, 5:43 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
May 4, 5:46 PM CDTAreal Flood AdvisoryTOPClay, Dickinson, Ottawa3 hr
May 4, 6:32 PM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa118 min
May 4, 6:44 PM CDTSpecial Weather StatementTOPDickinson31 min
May 4, 6:48 PM CDTSpecial Weather StatementTOPDickinson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.